EM Quiz: Ill-appearing, minimally responsive patient

No Comments

What’s the next step in treatment?

A 76-year-old man with a history of end stage renal disease and a prior ventricular tachycardia arrest without other arrhythmias is brought to the emergency department by ambulance after being found minimally responsive at home by a neighbor.

He is minimally verbal and unable to provide any medical history. His vital signs are: HR 122, BP 88/41, RR 20, SpO2 99% on room air, T 37.4°C. On exam, he is ill-appearing. His cardiopulmonary, abdominal and skin exams are unremarkable except for a bulge in the left upper chest consistent with an implanted device. The neurological exam is nonfocal, but limited since he does not follow instructions. His ECG is shown below. Which of the following is the best next step in management?


ADVERTISEMENT

Media 1 November 2020

  1. Administer a 30 cc/kg bolus of normal saline and broad spectrum antibiotics
  2. Administer adenosine 6 mg
  3. Administer calcium chloride 1 gram intravenously
  4. Administer sodium bicarbonate, insulin, dextrose, and albuterol
  5. Defibrillate at 200 J

Correct answer: C. Administer calcium chloride 1 gram intravenously

Although this patient’s limited history and physical exam make his diagnosis more difficult, his ECG is extremely concerning for a sine wave secondary to hyperkalemia. Interestingly, this patient has an automatic implantable cardioverter defibrillator (AICD) as well, hence the pacer spikes seen in this ECG. Hyperkalemia can present with a variety of ECG findings including peaked T waves, prolonged PR interval, flattening of the P wave, QRS widening and a sinusoidal pattern. The treatment for hyperkalemia with a sinusoidal pattern first and foremost consists of intravenous calcium. Some debate exists as to which calcium to use. Calcium chloride contains more calcium, but can cause severe problems if it extravasates outside the IV (skin and soft tissue necrosis).


ADVERTISEMENT

Calcium gluconate does not have similar complications with extravasation, but is less concentrated. Thus three grams of calcium gluconate can be given to compensate, but that takes longer. In this case, with the sinusoidal waveform, tachycardia and hypotension, it is not unreasonable to use calcium chloride in a good IV to fend off what is likely an impending ventricular tachycardia arrest.

Other emergent therapies for hyperkalemia with ECG changes include sodium bicarbonate, insulin with dextrose and albuterol. These therapies temporarily push the potassium intracellularly. Calcium though, should be the first treatment given if there are ECG changes.

Incorrect answer choices:

A 30 cc/kg bolus of NS and broad spectrum antibiotic administration (Choice A) would be the correct answer for a patient with septic shock (sepsis plus hypotension) or an infection with end organ dysfunction (sepsis). The patient’s exam is unremarkable; he is afebrile; and the ECG is consistent with hyperkalemia, making infection less likely.


ADVERTISEMENT

Adenosine (Choice B) is commonly used for narrow complex tachycardias. It acts by slowing conduction through the AV node briefly, usually to a complete block for a few seconds. For classic supraventricular tachycardias, adenosine is given if vasovagal maneuvers fail. Adenosine can act as a reset button of sorts to restore sinus rhythm or reveal an underlying atrial fibrillation or atrial flutter while the AV node is blocked. Adenosine can be used for monomorphic wide complex ventricular tachycardia, and has been shown to terminate VT from right ventricular outflow tract specifically. Reach for adenosine for a monomorphic wide complex tachycardia when the patient is hemodynamically stable and it is unclear if the rhythm is SVT with aberrancy vs. VT. Responsiveness to adenosine does not secure a diagnosis of SVT, however.

Regardless, adenosine is not the best next step for this patient with wide complex tachycardia. It can be challenging to differentiate a hyperkalemia sine wave from ventricular tachycardia. Neither SVT nor VT present with such a slow rate (110) that would also cause a patient to become hemodynamically unstable, and this is a key part of the question. VT is usually >180 bpm, and SVT is classically somewhere around 160 bpm. If it doesn’t walk like a duck or quack like a duck — it’s probably not a duck.

Bicarbonate, insulin with dextrose and albuterol (Choice D) are appropriate acute, temporary therapies for hyperkalemia. They should not be given before the calcium, though. Some important points should be noted. First, insulin should be given IV, not subcutaneously. Additionally, patients with renal failure (not this vignette) should either receive only 5mg of insulin or be given 2 amps of dextrose (both at once or one per hour x2) because the insulin will linger in patients with renal failure, putting the patient at risk for hypoglycemia. Also, the albuterol — if you really want it to work — must be in high doses, at least 10 mg/hr continuous, preferably 15 or 20 mg/hr. Expect the lactate to rise, as it does with high doses of albuterol.

Lastly, defibrillation (Choice E) is helpful for ventricular fibrillation or ventricular tachycardia without pulses. Defibrillation mode is asynchronous, which means the shock is delivered at the time of pressing the shock button, as opposed to synchronized cardioversion, in which the shock is delivered in sync with the ECG tracing to avoid an R on T phenomenon. Defibrillation, however, would not be helpful for hyperkalemia. Additionally, this patient has a blood pressure, so cardioversion would be in order. Despite not seeing a T wave, it is still present (by definition since the ventricles are still depolarizing in an organized fashion), and if an electrical approach were to be taken, synchronized cardioversion would be the correct procedure, not defibrillation.

Media 2 November 2020

References:

Wachira BW. Wachira B.W. Wachira, Benjamin W.Fluids, Electrolytes, and Acid-Base Disorders. In: Cydulka RK, Fitch MT, Joing SA, Wang VJ, Cline DM, Ma O. Cydulka R.K., Fitch M.T., Joing S.A., Wang V.J., Cline D.M., Ma O Eds. Rita K. Cydulka, et al.eds. Tintinalli’s Emergency Medicine Manual, 8e New York, NY: McGraw-Hill; . http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=2158&sectionid=162269029. Accessed December 15, 2019

Lavonas EJ, Drennan IR, Gabrielli A, et al. Part 10: Special Circumstances of Resuscitation: 2015 American Heart Association Guidelines Update for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2015;132(18 Suppl 2):S501-518.

Brady WJ, Laughrey TS, Ghaemmaghami CA. Cardiac Rhythm Disturbances. In: Tintinalli JE, Stapczynski J, Ma O, Yealy DM, Meckler GD, Cline DM. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 8e New York, NY: McGraw-Hill; 2016. Chapter 18 http://accessmedicine.mhmedical.com.libproxy1.usc.edu/content.aspx?bookid=1658&sectionid=109426644. Accessed March 15, 2019.

Long B, Koyfman A, Venkataraman A, Han S, Ong MH, Tan KK. Cardiac Resuscitation. In: Tintinalli JE, Stapczynski J, Ma O, Yealy DM, Meckler GD, Cline DM. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 8e New York, NY: McGraw-Hill; 2016. http://accessmedicine.mhmedical.com.libproxy1.usc.edu/content.aspx?bookid=1658&sectionid=109427215. Accessed March 15, 2019.

 

ABOUT THE AUTHOR

EM Coach provides artificial intelligence-driven customized study plans for the EM boards review with over 2,000 questions, high-yield textbook, engaging lectures and innovative visual aids. EM boards education redefined. Find out more at www.emcoach.org.

Leave A Reply